Forum Style

Variability of tac trough

I hope you are all well and happy.

I am concerned about my tac trough. 

I am 2 years post renal tx.  The first year, my tac level was all over the place, which is common if not the norm.  The second year, my tac has been right where my coordinator wants it to be, ie between 5-7 (I've been between 5 and 6).

Three months ago, I had a brain fart and accidentally took my tac right BEFORE my blood draw (just 30 minutes), and my tac trough was 45!  We weren't concerned because it was obvious I'd screwed up.

Two months ago, I had a blood draw for my annual checkup, and as you know, that entails lots of tests and therefore lots of beaurocracy.  The lab tech didn't know what she was doing as far as inputting my detail into their precious system, and so my draw was almost an hour late.  My tac level was 3.9.  My tx neph didn't like that and asked me to repeat in a couple of weeks.  I did, and my tac was 4.5, still too low.

I'll say at this point that for the past few months, I've made it a point to walk about 12 miles a week.  I've always enjoyed exercise, but lately I've needed a specific goal, and the result is that I've taken more exercise than usual.  I don't know if the increase in exercise has resulted in increased metabolism in tac, but that theory sounds good.  lol

Last week on 28 May, I was literally being prepped for day surgery to have my fistula ligated, and since I was concerned about my tac, my dear husband made a call on my behalf to my coordinator.  Surprisingly, she was actually at her desk, so I got to talk to her.  She told me to go from 3mg in the AM/ 3 in the PM to 3x4.

Since the increase of my tac dosage, my routine has been trashed.  I don't do anesthesia very well, and I have had trouble with nausea and loss of appetite.  The op went well, but my arm is very sore.  I've used painkillers judicially, I've not eaten much and I have had almost no exercise at all.

So I am wondering if the lack of exercise, lack of food coupled with an increase in tac dosage might result in a too-elevated tac trough.  I have an appointment with the lab on 23 June and will have something of an answer then, and I guess I could call my tx coordinator (but I sense that she's not that interested in my theories), but I thought that in the meantime, I could ask all of you.

Any thoughts would be very welcomed.  Thank you!

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • Hi,

    I asked my Tx team the very same question, their answer was somewhat muddled but generally did not point to to a direct correlation between exercise and tacro metabolism.  My team wants the level between 6 and 8 and wants my blood draws to be 12 hours from a dose.  I am presently taking only 1.5 mg/twice a day to achieve this.  I must be more sensitive because this dosing is much lower than most (hence the individual.dosing.)  When my level is elevated I feel like I'm "running through oatmeal" barely able to move.  I hope you can adjust to regain your routine. Stay well. 

    • Thank you, Kidneyboy.  Wow, you DO have a low dosage in order for your trough to stay where your team wants it.  That's great!  Fewer pills to take.  Yep, I have my draw taken 12 hours after my previous dose, so I am just at a loss to explain why after a full year of my tac trough being right where they want it with the same dose, my trough would suddenly dip.  I guess I don't really understand what affects the level of tac in the blood.  I'm very curious to see what my next set of labs say, especially since I've been dealing with surgery and its aftermath.

      If anyone has thoughts on what specific things affect the metabolism of tac, do let us know!  Thank you!

  • Actually, it is my understanding that the trough is based on the person. Everyone is different. It is very unfortunate that you took it just before your blood draw. I am sure that this is what made it high. I know that it is difficult, but you should chill. I would go back to a normal sustainable routine, if I were you. You need to try to go back to your normal eating routine, too. Without eating, it is hard to exercise without burning muscle. Also, it is probably no wonder that you don't feel like exercising, because you have no fuel to do so.

    • Cisco, I do understand that everyone is different, and not only that, every tx center seem to have a slightly different tac trough goal for their patients..  I am certain that taking my tac BEFORE my blood draw is what made it high.  I mentioned this incident simply to illustrate that I have not been able to get a reliable result for several months now.

      I am trying very hard to go back to my previous routine.  However, for some reason I am finding it very difficult to fully recover from the ligation.  I am in a lot of pain/discomfort and am having to rely on Norco to get some modicum of relief.  The incision crosses the crook of my left arm which makes the resumption of normal activity more problematic.  Strangely, I am experiencing more post op pain from a simple fistula ligation than from the actual transplant surgery. 

      I have no doubt that it will get sorted in the end, but I was curious to know if anyone here could give me some information based on their own experiences.  This is the first time I've had surgery or any kind of illness since tx, and I was just wondering how such things might (or might not) affect one's tac trough.

      Thanks for your reply!

      • I am very sorry that you are having such an experience. My fistula is located in the same spot that your is and I am fortunate that I have not had those problems with it. I wonder if maybe your tac level needed to come up, after all. At the present time, I am praying that your numbers come back to the range that you were in previously and that your meds can be lowered. I have had scares before involving tac trough, although I am not sure if it was me or the lab. Mine is usually 5-7. I had a draw that was 9.1 and my post transplant nurse called me and asked me whether I had eaten anything that might make it increase like that to which I told her no. I had to go in the following week and had to have another draw. At least this one was within the levels they wanted it to be in. I wish you the best and my prayers are headed your way. Please keep us informed about what is going on.

        • Thank you, Cisco, for your thoughtful post.  I am sure things will be OK and I am no longer all that worried.  The situation will be closely monitored, and I'm sure things will get back to normal.  Did anyone ever give you any reasonable theories as to why your tac trough suddenly went to 9.1?

          • Actually, what made it difficult was the fact that we had Thai food two days before my blood draw. I thought that maybe there was something in the food that one would not normally eat. The other possibility is that it might have been an error in the lab, which was suggested by my post transplant nurse. Since my trough was "normal" the next Monday, I am inclined to agree with her. I have not had a reading before or since that was anything like that but if I had a high reading like that again, they would have lowered my prograf level. I am grateful that things did come back to normal because as we all know, it can cause problems if they misjudge either way. Good luck to you!

  • After 3 yrs my TX Team has set my acceptable tac level from 3.4 to 5 and for the past 5 months it has been 5.0, 3.6, 3.7, 3.4 and 4.2 while my dosage has continued to be 1mg twice a day. I always get my blood drawn 12+-1/4 hour after my last tac dose and before ingesting anything. I have complained a lot about the effect of the immunosuppressive drugs on me so that may have been a factor in my TX Teams allowing my tac level to be lower. In about 30 days I will be switching from tac to Zortress which is reputed to be gentler on the kidney. As you may have guessed, very little is known on what the correct dose of many drugs should be. Your tac dose is 3X mine, I am male and weigh 178 lbs, 77 yrs old and if you read what others are taking there is quite a range. Sorry you had to get an operation. For sure this could be effecting your body and drug levels. Hope you get well quickly and your tac levels stabilize.
    • Thanks, Bill.  You are right...there does seem to be an enormous range of dosages.  It must be hard to be a coordinator/tx neph and have to manage the dosage of such a volatile drug in so many patients.  Good luck with the Zortress.  I've never even heard of it!  What kind of side effects did the immunosuppressants cause you to have? 

      • Extreme apathy - trying to start to do anything has become a struggle.
        Zortress is also called Everolimus.
This reply was deleted.

Facebook & instagram

Transplant News

   

                      Transplant News

Twitter

COTA

Purolator Air Filters

Latest Activity

Edgar replied to Edgar's discussion 2 weeks post transplant, high creatine, and high level of tracolimus
1 hour ago
Csaba Csenteri left a comment for Csaba Csenteri
3 hours ago
james witer and Bonnie Smailes joined TransplantFriends.com
4 hours ago
Kidneyboy left a comment for Csaba Csenteri
5 hours ago
Jacque Singleton replied to Jacque Singleton's discussion Almost there!
7 hours ago
Csaba Csenteri left a comment for Csaba Csenteri
7 hours ago
Edgar replied to Edgar's discussion 2 weeks post transplant, high creatine, and high level of tracolimus
8 hours ago
Edgar and Kidneyboy are now friends
8 hours ago
More…

Lung Transplant Foundation

Contact Us